Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 27, NWS Norman, OK

May 25, 1996Foard County, Hardeman County, Texas

NWS Norman, OK issued this tornado warning at May 25, 1996, 11:58 PM CDT for Foard County, Hardeman County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 25, 1996, 11:58 PM CDT (04:58 UTC)
Expired
May 26, 1996, 12:30 AM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Foard County, TX, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 71 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 445 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1656 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
445 m²/s²
0-3 km storm-relative helicity
655 m²/s²
Significant tornado parameter
5.1
Supercell composite
23.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 260456
TOROKC
TXC155-197-260530-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1158 PM CDT SAT MAY 25 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1230 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHERN TEXAS
     EASTERN FOARD AND SOUTHEASTERN HARDEMAN

INCLUDING THE FOLLOWING LOCATIONS
     CHILLICOTHE...CROWELL...RAYLAND AND THALIA

AT 1154 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO 2 MILES SOUTHEAST OF CROWELL.

THE STORM WAS MOVING NORTHEAST AT 30 MPH.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE.  TAKE COVER NOW.  A BASEMENT OFFERS THE BEST
PROTECTION. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A
SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST  FLOOR. YOU
MAY ONLY HAVE A FEW SECONDS.  ABANDON CARS AND MOBILE HOMES FOR
A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.  REMAIN
UNDER COVER UNTIL YOU ARE CERTAIN THE STORM IS PAST.

A TORNADO WATCH REMAINS IN EFFECT FOR WESTERN OKLAHOMA AND
NORTHERN TEXAS UNTIL 500 AM CDT.


LAT...LON 3386  9948 3384  9975 3411  9981 3426  9950

RS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 9:09 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 25, 9:09 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
910 PM CDT SAT MAY 25 1996

TSTM COMPLEXES OVR TX SHUD WKN AS THEY MOVE E/NE TWD THE FA.  SOME
STG/SVR STMS NOT OUT OF THE QUESTION HWVR tIN THE W.  ONLY CHGS NEEDED TO
CRNT FCST WOULD APPEAR TO BE SOME WIND REDUCTIONS...AND REMOVAL OF LAKE
CAUTION...AND A FEW MINOR WORDING CHGS.  NO CHGS ARE XPCTD BEYOND 1ST
PD.

FCSTID = 23 = RS

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:03 PM CDTTornado WarningOUNFoard, Knox27 min
May 25, 11:28 PM CDTTornado WarningOUNFoard, Knox32 min
May 26, 1:26 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman34 min
May 26, 1:39 PM CDTSevere Thunderstorm WarningOUNHardeman51 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.